Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS Pocatello, ID

September 8, 2013Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 8, 2013, 2:30 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2013, 2:30 PM MDT (20:30 UTC)
Expired
Sep 8, 2013, 5:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 138 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WGUS55 KPIH 082030
FFWPIH
IDC013-082330-
/O.NEW.KPIH.FF.W.0032.130908T2030Z-130908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT SUN SEP 8 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...HAILEY...BELLEVUE...

* UNTIL 530 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER THE BEAVER CREEK BURN AREA 9 
  MILES WEST OF HAILEY...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   HAILEY...
   BELLEVUE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVIEST RAINFALL APPEARS TO BE FALLING OVER THE DEER CREEK 
WATERSHED. IF YOU ARE WITHIN THE DEER CREEK DRAINAGE IN THE VICINITY 
OF THE BEAVER CREEK BURN AREA...SEEK HIGHER GROUND.

&&

LAT...LON 4361 11463 4366 11425 4341 11423 4343 11455
      4346 11452 4348 11452 4349 11456 4352 11459
      4354 11460 4356 11459 4357 11463

$$

DMH
1 follow-up statement
986 
WGUS75 KPIH 082250
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
450 PM MDT SUN SEP 8 2013

IDC013-082300-
/O.CAN.KPIH.FF.W.0032.000000T0000Z-130908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
450 PM MDT SUN SEP 8 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL BLAINE
COUNTY...

THUNDERSTORMS HAVE MOVED EAST OF THE BURN AREA AND DISSIPATED.

LAT...LON 4361 11463 4366 11425 4341 11423 4343 11455
      4346 11452 4348 11452 4349 11456 4352 11459
      4354 11460 4356 11459 4357 11463

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:51 PM MDT, 39 minutes earlier.

Area forecast discussion, Sep 8, 1:51 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SUN SEP 8 2013

.DISCUSSION...CENTER OF UPPER LOW SLIDING ALONG MONTANA/CANADA
BORDER THIS AFTERNOON. SOUTHWEST FLOW ALOFT IN PLACE OVER EAST
IDAHO WITH STRONG EAST-WEST MOISTURE GRADIENT. AIR MASS
DESTABILIZING THIS AFTERNOON WITH CONVECTION TRYING TO DEVELOP
ALONG GRADIENT SOUTH END OF SNAKE PLAIN...AS WELL AS ALONG WEAK
SHORTWAVE AXIS IN CENTRAL MOUNTAINS. UPPER TROUGH IN PLACE THIS
EVENING/OVERNIGHT WITH MOISTURE GRADIENT PUSHED EAST INTO WYOMING.
COULD SEE A FEW LINGERING SHOWERS ALONG UPPER SNAKE
HIGHLANDS/DIVIDE BUT DRIER CONDITIONS IN PLACE MOST AREAS
OVERNIGHT. DRY NORTHWEST FLOW FOR MONDAY THOUGH NAM HINTS AT
POSSIBILITY OF AT LEAST AFTERNOON CU. OUTSIDE CHANCE AT A SHOWER
IF NAM IS RIGHT BUT FEEL CONFIDENT IN NO-PRECIP FORECAST. UPPER
HIGH BUILDS ALONG COAST WITH UPPER LOW DEEPENING OVER GREAT BASIN.
WITH HIGH MOISTURE STILL POOLED IN THE SOUTHWEST US...MODELS NOW
PUSHING MOISTURE BACK THROUGH UTAH AS EARLY AS TUESDAY AFTERNOON
WHICH HAS SMALL CHANCE OF REACHING INTO IDAHO BY THE AFTERNOON.
BETTER CHANCES BY WEDNESDAY AFTERNOON AS UPPER HIGH SHIFTS TO
MONTANA WITH MORE CONFIDENCE OF MOISTURE SURGING NORTH INTO THE
STATE. HAVE NUDGED POPS HIGHER ALONG SOUTHERN HIGHLANDS WEDNESDAY
AFTERNOON WITH REASONABLE AGREEMENT BETWEEN NAM/GFS AND ECMWF.
BEYOND...BOTH GFS AND ECMWF AGREE ON UNSETTLED CONDITIONS THROUGH
MUCH OF THE GREAT BASIN THURSDAY THROUGH SATURDAY WITH RIDGE
TRYING TO BUILD BACK INTO THE REGION AHEAD OF NEXT PACIFIC LOW. DMH

&&

.AVIATION...UPPER TROUGH ACROSS IDAHO WILL PASS INTO WYOMING LATER
THIS EVENING. MOISTURE CURRENTLY FOCUSED OVER THE SOUTHEASTERN
HIGHLANDS SHOULD CONTINUE PUSHING EASTWARD AHEAD OF THE TROUGH.
MODELS ARE PICKING UP ON SOME CONVECTION DEVELOPING OVER THE
UT/NV/ID BORDERS EARLY THIS AFTERNOON AND ADVANCING IT CLOSE ENOUGH
TO KPIH AND KIDA TO WARRANT VCTS MENTION FOR A FEW HOURS. WINDS WILL
BE A BIT BREEZY THIS AFTERNOON AS THE UPPER TROUGH PASSES. DRIER
NORTHWESTERLY FLOW WILL KEEP THE REGION DRY FOR THE NEXT COUPLE
DAYS. HINSBERGER

&&

.FIRE WEATHER...UPPER TROUGH WILL PASS THROUGH IDAHO THIS AFTERNOON
SHIFTING BAND OF MONSOON MOISTURE INTO WYOMING. SLIGHT THUNDER
CHANCES WILL EXIST OVER SOUTHEAST IDAHO WHILE THE MOISTURE REMAINS
IN PLACE. A DRY NORTHWESTERLY FLOW WILL PREVAIL OVER THE NEXT COUPLE
DAYS AS UPPER RIDGING BUILDS INTO THE AREA...BUT LOW CIRCULATION
OVER THE DESERT SOUTHWEST WILL KEEP MOISTURE POOLED ALONG THE
SOUTHERN PERIPHERY OF THE UPPER RIDGE. THE RIDGE SHOULD SHIFT
EASTWARD LATE WEDNESDAY ALLOWING THIS MOISTURE BACK INTO SOUTHERN
IDAHO. THUS WE SHOULD SEE AN INCREASE IN THUNDERSTORM ACTIVITY
STARTING WEDNESDAY AND SHOULD LAST INTO NEXT WEEKEND. HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 8, 4:14 AM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
414 AM MDT SUN SEP 8 2013

IDZ017>025-031-032-091015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
414 AM MDT SUN SEP 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WILL HAVE ISOLATED TO SCATTERED THUNDERSTORMS AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT DRY CONDITIONS MONDAY AND TUESDAY WITH THE THREAT FOR
THUNDERSTORMS RETURNING WEDNESDAY INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:33 PM MDTSpecial Weather StatementPIHMinidoka42 min
Sep 7, 8:00 PM MDTSpecial Weather StatementPIHPower45 min
Sep 7, 8:20 PM MDTSpecial Weather StatementPIHBingham55 min
Sep 8, 4:15 PM MDTAreal Flood AdvisoryPIHBannock, Power3 hr
Sep 8, 4:39 PM MDTSpecial Weather StatementPIHBannock81 min
Sep 8, 4:45 PM MDTFlash Flood WarningPIHBannock3 hr

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.